Localized lipoatrophy occurring in the subcutaneous insulin injection area in diabetic patients was a phenomenon practically forgotten after the introduction of human insulin in medical practice. In recent years, there have been very few publications in relation to this matter.

Three cases of patients with type 1 diabetes who presented with subcutaneous localized lipoatrophy areas and who were in treatment with Lispro insulin were recently reported (1,2). The three patients used a continuous subcutaneous insulin infusion (CSII) system; therefore, the authors posed the doubt of whether such an administration system locally played a determinant role in the occurrence of subcutaneous localized lipoatrophy.

We present a case of localized lipoatrophy associated with treatment with Lispro insulin administered in a multiple dose regimen that disregards the role of CSII as a necessary factor for its genesis.

Our patient is a 35-year-old woman diagnosed in January of 1992 at 22 years of age. From the start, she was treated with recombinant DNA human insulin (Humulin Regular and Humulin NPH; Lilly) in a regimen of three daily doses. She always exhibited a good degree of metabolic control, with HbA1c between 6 and 7%. Seven years after diagnosis, she began to exhibit episodes of hypoglycemia not perceived with accompanying neuroglycopenia, which persisted in spite of several changes of her prior insulin regimen. For that reason, in November of 2000 it was decided that she would change to LisPro insulin administered before breakfast, lunch, snack, and dinner, and NPH insulin administered before breakfast and dinner. With the new regimen, metabolic control remained similar to the previous control and the episodes of neuroglycopenia persisted. Anti-insulin antibody (IAA) levels were measured and were high (49.6%, reference value <8.5%). In October of 2002, 23 months after beginning with LisPro, the patient consulted the physician because she had a circumscribed localized lipoatrophy area of ∼3 cm in diameter on the anterior aspect of the right thigh, one of her normal injection areas. Six months later, a period in which injection in said area was avoided, the lesion remained unchanged, but an incipient localized lipoatrophy area could be observed in the same area of the contralateral thigh. For this reason, it was decided to change from Lispro to Aspart insulin.

Six months after said change of insulin, which was when this letter was sent, neither progression nor improvement of the localized lipoatrophy lesions had been observed. IAA levels were 30.5%, slightly lower than the previous levels.

The development of localized lipoatrophy in the insulin injection area is a practically exclusive complication of type 1 diabetic patients, although cases have been reported in patients with type 2 diabetes (3). From the etiopathogenic point of view, it is considered an immunological phenomenon. Although this has not been sufficiently clarified, a strong association between the lesions and high IAA plasma levels and the presence of insulin and immunoglobulin G deposits in subcutaneous tissue of the affected areas (4) have been reported. The consequences of this immunological activation are the local inhibition of adipocyte differentiation, probably mediated by the local hyperproduction of tumor necrosis factor-α (5).

In affected patients, the pharmacokinetic variations of insulin due to high IAA levels and the erratic absorption of the drug when it is injected in the areas affected with localized lipoatrophy imply a glycemic variability making it very difficult to achieve suitable metabolic control.

Although the immunogenic profile of the patients treated with Lispro insulin and recombinant human insulin are comparable (6), the recent occurrence of descriptions of localized lipoatrophy associated to this analogue can decrease the therapeutic alternatives of this complication when, especially in recent years, in the few published cases of human insulin-induced localized lipoatrophy the attempted solution to the problem was to change to Lispro. It is possible that the use of CSII may favor the occurrence of localized lipoatrophy but, as can be seen in the case we present, it is not a factor sine qua non for its development. Curiously, severe cases of human insulin-induced localized lipoatrophy have been previously reported that responded satisfactorily after the introduction of CSII (7).

The association of localized lipoatrophy and Lispro insulin without the concourse of CSII has not been reported previously. We therefore believe it is interesting to disclose our case and to encourage publishing for other diabetologists who have observed similar cases for the purpose of clarifying its pathogenesis and therapeutic approach.

1.
Griffin ME, Feder A, Tamborlane WV: Lipoatrophy associated with lispro insulin in insulin pump therapy (Letter).
Diabetes Care
24
:
174
,
2001
2.
Ampudia-Blasco FJ, Hasbum B, Carmena R: A new case of lipoatrophy with lispro insulin in insulin pump therapy (Letter).
Diabetes Care
26
:
953
–954,
2003
3.
Mu L, Goldman JM: Human recombinant DNA insulin-induced lipoatrophy in patient with type 2 diabetes mellitus.
Endocr Pract
6
:
151
–152,
2000
4.
Reeves WG, Allen BR, Tattersall RB: Insulin induced lipoatrophy evidence for an immune pathogenesis.
BMJ
1
:
1500
–1506,
1980
5.
Atlan-Gepner C, Bondgrand P, Farnarier C, Xerri L, Choux R, Gauthier JF, Brue T, Vague P, Grob JJ, Vialettes B: Insulin-induced lipoatrophy in type 1 diabetes: a possible tumor necrosis factor-α-mediated dedifferentiation of adipocytes.
Diabetes Care
19
:
1283
–1285,
1996
6.
Fineberg SE, Huang J, Brunelle R, Gulliya KS, Anderson JH: Effect of long-term exposure to insulin Lispro on the induction of antibody response in patients with type 1 or type 2 diabetes.
Diabetes Care
26
:
89
–96,
2003
7.
Chantelau E, Reuter M, Schotes S, Starke AA: Severe lipoatrophy with human insulin: successfully treated by CSII (Letter).
Diabet Med
10
:
580
–581,
1993